Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 2, 2018, 3:21 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- Sep 2, 2018, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:25 PM CDT | TSTM WND DMG | 1 Ese Mineral Point, WI | DELAYED REPORT. IOWA COUNTY EMERGENCY MANAGEMENT REPORTED 4 TO 5 DIAMETER TREE BRANCHES DOWN IN MINERAL POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
342
WUUS53 KMKX 022021
SVRMKX
WIC049-065-022045-
/O.NEW.KMKX.SV.W.0072.180902T2021Z-180902T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
321 PM CDT SUN SEP 2 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northwestern Lafayette County in south central Wisconsin...
South central Iowa County in south central Wisconsin...
* Until 345 PM CDT.
* At 321 PM CDT, a severe thunderstorm was located near Cuba City, or
near Platteville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mineral Point, Darlington and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4288 9012 4263 9001 4260 9042 4274 9043
TIME...MOT...LOC 2021Z 250DEG 23KT 4266 9041
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DDV1 follow-up statement
000
WWUS53 KMKX 022032
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
332 PM CDT SUN SEP 2 2018
WIC049-065-022045-
/O.CON.KMKX.SV.W.0072.000000T0000Z-180902T2045Z/
Lafayette WI-Iowa WI-
332 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN LAFAYETTE AND SOUTH CENTRAL IOWA COUNTIES...
At 332 PM CDT, a severe thunderstorm was located near Belmont, or 8
miles southeast of Platteville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mineral Point, Darlington, Belmont and Leslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4266 9002 4265 9037 4276 9040 4288 9012
TIME...MOT...LOC 2032Z 250DEG 23KT 4269 9031
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 2, 2:20 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 220 PM CDT SUN SEP 2 2018 .TONIGHT AND MONDAY...Forecast Confidence - Medium to High. A swath of persistent lift within an unstable and very moist airmass will kick off multiple rounds of showers and storms this afternoon through Monday. A few storms could approach or reach severe limits this afternoon into tonight given the instability and marginal shear. The bigger concern may be heavy rainfall, as storms could go through the same areas into tonight, especially south of Madison and Milwaukee. Fortunately, these areas have mostly stayed away from the higher rainfall totals over the last couple weeks and can thus take more water than areas farther north. Mostly cloudy skies and high dewpoints will result in above normal temps tonight. The clouds and rain should keep highs back to near normal during the day tomorrow. .MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence - Medium. Will continue high chance to likely convection threat Monday night as increasing low level southerly winds pull surge of additional warm air and moisture advection across southern WI. Later in the night, the advection shifts north of the area, taking with it the bulk of the convection. Short term guidance in reasonable agreement on warm front advancing into central WI by 12Z/04. May be dry for most of Tuesday as main forcing during the day to the north and west. However due to high moisture and potential for outflow boundaries in the area, wl continue lower chance potential. Shifting steering winds to more zonal pattern across the northern Plains will carry a cold front into northern and central WI Tuesday night, and across southern WI on Wednesday. ECMWF has southward progression a bit slower, and doesn't clear the southeast until later Wednesday night. Threat for heavy rainfall to continue through this period. .EXTENDED PERIOD... .WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence - Medium trending Low. Increasing zonal flow across the upper midwest and Great Lakes due to passing Canadian low pressue will carry a weak front across southern WI later Wednesday into Wednesday night. Both the GFS and ECMWF have been slowing the southeast progression of the front so will be keeping chances for convection in through Thursday. The threat for strong to severe convection will be shifting south with the front by Wednesday night. However due to the proximity of the front, need to hang onto chances into Thursday. Despite a northeast drier air flow around passing high pressure to the north, the upper level steering winds will remain WSW into the weekend. A tightening baroclinic zone will be situated the region. This would allow any isentropic lift over the zone to possibly generate more -shra for the area Friday through Sunday. The Medium range guidance in considerable disagreement regarding the location and evolution of a central/southern Plains short wave trof and its eventual track. GFS brings weak low pressure and widespread precipitation to the area Friday and Saturday, while Canadian NH is much drier for our area. The ECMWF shows the potential for showers in the cool easterly flow but no significant precipitation or passing low pressure. GFS ensembles show considerable variability at the end of the week, and WPC Blended forecast favoring the ECMWF and ECMWF blends along with the GEFS mean over the GFS. For now, wl have a mention of precipitation chances for the later periods, but expect QPF amounts to remain lighter. Daytime temperatures will cool off considerably behind the passing front on Thursday with more seasonal temperatures continuing through the weekend. && .AVIATION(21Z TAFS)...Showers and storms are likely this afternoon into tonight and again on Monday. MVFR ceilings should improve to VFR for the most part by late afternoon. VFR conditions are then expected for this evening into tonight, outside of lower ceilings and visibilities within thunderstorms. May see another round of MVFR ceilings Monday morning into early afternoon. && .MARINE...Winds and waves are expected to remain below Small Craft Advisory levels for the next few days. There will be a chance for thunderstorms each day into mid-week. Will have to keep an eye out for more fog tomorrow when winds become onshore again. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. TONIGHT AND MONDAY/AVIATION/MARINE...DDV MONDAY NIGHT THROUGH SUNDAY...MBK
Hazardous weather outlook, Sep 2, 9:04 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 904 AM CDT Sun Sep 2 2018 WIZ046-047-051-052-056>060-062>072-031415- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 904 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop from mid afternoon through the evening. Heavy rainfall could produce localized flash flooding. Damaging winds are the main threat, although large hail is possible. Record river flooding will continue along the Baraboo River while new flooding is expected to occur across the Rock and Crawfish River basins. Also, high water levels causing dam gate releases will continue to cause areas of flooding in parts of downtown Madison. .DAYS TWO THROUGH SEVEN...Monday through Saturday River flooding is expected in central Wisconsin through late in the week. Areal flooding will also continue in parts of downtown Madison. There are chances for thunderstorms into Friday. Heavy rain and flash flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon and tonight. Also, your rainfall reports will be appreciated through the next week to assist with areal and river flooding forecasts. LMZ643>646-031415- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 904 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Another round of scattered thunderstorms is likely from late afternoon through the evening. Damaging winds are the main threat, although large hail is possible.Thunderstorms will gradually diminish from southwest to northeast this morning. Fog may become dense at times in the near shore waters. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms through Friday. www.weather.gov/mkx MBK
In the hours before
Local storm report, Sep 2, 9:28 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NORTH FREEDOM 43.46N 89.86W
09/02/2018 M1.15 INCH SAUK WI CO-OP OBSERVER
&&
PCLocal storm report, Sep 2, 9:43 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 2 S BLANCHARDVILLE 42.78N 89.86W
09/02/2018 M1.50 INCH LAFAYETTE WI CO-OP OBSERVER
0700 AM HEAVY RAIN ALLENTON 43.43N 88.34W
09/02/2018 M1.08 INCH WASHINGTON WI CO-OP OBSERVER
0700 AM HEAVY RAIN BELOIT 42.53N 89.02W
09/02/2018 M2.47 INCH ROCK WI CO-OP OBSERVER
0700 AM HEAVY RAIN MONROE 42.60N 89.64W
09/02/2018 M1.19 INCH GREEN WI CO-OP OBSERVER
0700 AM HEAVY RAIN BRODHEAD 42.62N 89.38W
09/02/2018 M1.30 INCH GREEN WI CO-OP OBSERVER
0700 AM HEAVY RAIN PORTAGE 43.55N 89.47W
09/02/2018 M1.67 INCH COLUMBIA WI CO-OP OBSERVER
0700 AM HEAVY RAIN 1 S GRAFTON 43.31N 87.95W
09/02/2018 M1.01 INCH OZAUKEE WI CO-OP OBSERVER
&&
PCLocal storm report, Sep 2, 10:17 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NE DODGEVILLE 43.00N 90.10W
09/02/2018 M1.41 INCH IOWA WI EMERGENCY MNGR
&&
PCSpecial weather statement, Sep 2, 2:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
244 PM CDT SUN SEP 2 2018
WIZ051-052-022015-
Sheboygan-Fond Du Lac-
244 PM CDT SUN SEP 2 2018
...A DEVELOPING THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY INCLUDING SOUTHERN LAKE WINNEBAGO...
At 242 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving northeast at 55 mph.
Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Peebles, Marytown, Johnsburg and Pipe.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Boaters on Lake Winnebago should consider seeking safe harbor until
the storm passes.
LAT...LON 4389 8816 4389 8814 4373 8860 4389 8872
4390 8870 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 1942Z 240DEG 49KT 4385 8857
MBKSpecial weather statement, Sep 2, 2:52 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 252 PM CDT SUN SEP 2 2018 WIZ062-067-022015- Lafayette-Iowa- 252 PM CDT SUN SEP 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFAYETTE AND SOUTHWESTERN IOWA COUNTIES... At 252 PM CDT, a strong thunderstorm was located over Platteville, moving northeast at 30 mph. Wind gusts of 40 yo 50 mph and pea size hail are possible with this storm. Locations impacted include... Dodgeville, Mineral Point, Belmont, Linden, Rewey, Platte Mounds, London and Leslie. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4299 9017 4276 8998 4261 9042 4284 9043 TIME...MOT...LOC 1952Z 238DEG 27KT 4271 9045 MBK
Special weather statement, Sep 2, 3:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
315 PM CDT SUN SEP 2 2018
WIZ056-057-022045-
Columbia-Sauk-
315 PM CDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA AND EAST
CENTRAL SAUK COUNTIES...
At 315 PM CDT, a strong thunderstorm was located near Lake Wisconsin,
moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baraboo, Portage, Lake Wisconsin, Poynette, Pardeeville, Rio,
Wyocena, Merrimac, Harmony Grove, Interstate 90/94 Interchange, Okee
and Devils Lake St Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4348 8914 4329 8965 4344 8978 4364 8945
4364 8928
TIME...MOT...LOC 2015Z 236DEG 29KT 4342 8963
MBKThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 11:53 PM CDT | Special Weather Statement | MKX | Green, Lafayette, Rock, Walworth | 52 min |
| Sep 2, 12:32 AM CDT | Special Weather Statement | MKX | Green, Iowa, Lafayette, Rock, Walworth | 43 min |
| Sep 2, 1:07 AM CDT | Special Weather Statement | MKX | Dane, Sauk | 23 min |
| Sep 2, 4:47 AM CDT | River Flood Watch | MKX | Green Lake | 6 days |
| Sep 2, 2:44 PM CDT | Special Weather Statement | MKX | Fond du Lac | 31 min |
| Sep 2, 2:52 PM CDT | Special Weather Statement | MKX | Lafayette | 23 min |
| Sep 2, 3:15 PM CDT | Special Weather Statement | MKX | Columbia | 30 min |
| Sep 2, 3:32 PM CDT | Special Weather Statement | MKX | Dane | 28 min |
| Sep 2, 3:36 PM CDT | Areal Flood Advisory | MKX | Dane, Green, Iowa, Lafayette | 2 hr |
| Sep 2, 3:57 PM CDT | Special Weather Statement | MKX | Lafayette | 33 min |
| Sep 2, 4:20 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 40 min |
| Sep 2, 4:24 PM CDT | Special Weather Statement | MKX | Dane | 36 min |
| Sep 2, 4:39 PM CDT | Areal Flood Advisory | MKX | Columbia, Dane, Dodge, Green, Iowa, Jefferson and 1 more | 3 hr |
| Sep 2, 4:49 PM CDT | Special Marine Warning | MKX | 25 min | |
| Sep 2, 4:58 PM CDT | Areal Flood Advisory | MKX | Dodge, Fond du Lac, Ozaukee, Sheboygan, Washington | 3 hr |
| Sep 2, 5:17 PM CDT | Special Weather Statement | MKX | Dane | 58 min |
| Sep 2, 5:35 PM CDT | Areal Flood Advisory | MKX | Dane, Dodge, Green, Jefferson, Lafayette, Rock and 1 more | 3 hr |
| Sep 2, 5:37 PM CDT | Special Weather Statement | MKX | Green | 23 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.